Wyoming, 2017Flood in Wyoming, June 17 to 22, 2017
June 17 to 22, 2017 · NWS RIW · 1 event in 1 county or zone
Very warm temperatures on still substantial snow in the Absaraoka Mountains lead to more flooding along the South Fork of the Shoshone River. 4 feet above flood stage at the flood gauge.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very warm temperatures on still substantial snow in the Absaraoka Mountains lead to more flooding along the South Fork of the Shoshone River. The river crested at 9.4 feet, about 0.4 feet above flood stage at the flood gauge. Flooding was largely confined to the low lands along the river and caused little damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 12:46 AM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 17, 12:46 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
146 AM MDT Sat Jun 17 2017
.SHORT TERM...Saturday through Monday night
A cold front is currently moving through the area at this time. Most
of the the lightning and thunder has ended but some rain showers
will continue through the morning for many locations across the
northern two thirds of the area. A few showers will linger into the
morning hours as well. However, with ridging building across the
area the coverage of showers should decrease through the day with
all areas largely dry by mid afternoon. A thunderstorms or two may
linger in the early afternoon as well, but these should be few and
far between. However, clouds will linger across much of the area in
the morning with increased sunshine through the afternoon.
Temperatures should run about 5 to 10 degrees cooler than yesterday.
As for wind, there will still be a gusty wind across southern
portions and Johnson County but as a rule it should be less
windy.
Starting tonight, we will enter a quiet period of weather with
ridging and dry northwest flow dominating the weather for the most
part. Other than a gusty breeze in the west, tranquil weather is
expected for Father's Day as well as Monday. Temperatures will also
be on an upward trend with 80s returning to the lower elevations by
Monday.
.LONG TERM...Tuesday through Saturday
Through the long term, the forecast area will be in a modest to
strong westerly flow between a subtropical ridge over the
Southern Rockies/S. Plains, and the main storm track over southern
Canada/N. Rockies/Plains. On Tuesday and Wednesday, there will be
enough instability for at least isolated mountain convection
pushing into the adjacent foothills. A weak cold front could push
into N. Wyoming Wednesday. The best shot for convection Tuesday
and Wednesday appears to be across the northwest/northern
mountains. Global models then show a more robust cold front
pushing across the area Wednesday night/Thursday time frame with
cooler, but with a drier airmass. The best cooling will be across
N. WY with the least over the southwest with models limiting any
chances of diurnal convection across the extreme north Thursday
through Saturday for now.
&&
.AVIATION...12Z Issuance
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
Showers should be mostly out of the area by 12z Saturday. Partial
clearing may result in local IFR-LIFR cigs and patchy fog vicinity
KJAC-KBPI-KPNA until 14z. A drier northwest flow will prevail from
NW-SE 14z-18z Saturday with isolated showers lingering over the
mountains. VFR conditions and light wind will prevail Saturday
night.
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
An upper level disturbance and associated cold front will continue
to bring scattered showers and a few thunderstorms across the area
through 12z. Some lower MVFR ceilings may follow the front, mainly
down the Interstate 25 corridor, vicinity KBYG-KCPR, through 14z
Saturday. A drier NW flow will then prevail late Saturday morning
through the afternoon with gusty surface north wind 10-20kts. Winds
will diminish early Saturday evening with VFR conditions, unlimited
ceilings, prevailing Saturday night.
&&
.FIRE WEATHER...
Expect a cooler day today following the passage of a cold front. A
few showers will linger in the morning, but coverage should
decrease through the day before ending by this evening. A gusty
wind will continue across south and western Wyoming as well as
portions of Johnson County. Relative humidity will remain above
critical levels. Mixing and smoke dispersal will be generally good
to very good. Dry weather will return Sunday and Monday along with
gradually warming temperatures.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Meunier
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 17, 12:50 AM MST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
150 AM MDT Sat Jun 17 2017
WYZ001>020-022>030-181200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
150 AM MDT Sat Jun 17 2017
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Isolated afternoon thunderstorms, mainly in the mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Tuesday Through Thursday...Isolated mainly mountain afternoon and
evening thunderstorms possible. Windy many areas Thursday.
.SPOTTER INFORMATION STATEMENT...Spotters are urged to report
hail and wind gusts past 45 mph.
Team Riverton
Flood, Park
- When
- June 17, 4:00 AM MST to June 22, 4:00 AM MST
- Where
- Park County, 2.37 mi NE of Valley to 3.65 mi NE of Valley
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.192, -109.563
The South Fork of the Shoshone River crested at around 9.4 feet on June 18th and June 21st. The flooding remained in the low lands around the river and caused little to no damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, June 17 to 25, 201718 deaths · 1 event
- Excessive Heat in California, June 17 to 23, 201710 deaths · 2 injured · 4 events
- Rip Currents in North Carolina, June 17 to 18, 20172 deaths · 2 events
- Excessive Heat and Heat in California, June 17 to 27, 201717 injured · 5 events
- Wildfire in Utah, June 17 to 30, 2017$2.0 million · 1 event
- Hail in Minnesota, June 17, 2017$200,000 · 1.25 in hail · 1 event
- Flash Flooding in Kentucky, June 17, 2017$100,000 · 2 events
- Hail and Damaging Winds in Kansas, June 17, 2017$30,000 · 1.5 in hail · 24 events
- Damaging Winds in Michigan, June 17, 2017$80,000 · 61 kt wind · 2 events
- Flash Flood and Hail in Oklahoma, June 17 to 18, 2017$29,000 · 1.75 in hail · 14 events
- Damaging Wind in Michigan, June 17, 2017$40,000 · 61 kt wind · 1 event
- Hail and Damaging Wind in Iowa, June 17, 2017$23,000 · 3 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700196.